If a chronic, dry cough is due to atenolol, how long should the cough linger after tapering off? I have taken atenolol 25-50 mg/day for more than 20 years to slow the heart rate while having paroxysmal atrial fib (and also for mildly elevated BP). Each year I have experienced a dry hacking cough lasting 3-6 mos - the duration of the coughing seems to have increased with time. I have tried beta agonists (which the atenolol would block, of course) and inhaled corticosteroids for the cough with minimal success. I've even tried several short bursts of prednisone, and several courses of antibiotics, thinking of occult sinusitis. I do not have symptoms of GERD (unless the cough is one), but tried PPI's anyway without change in the cough. By process of elimination, I think the cough is due to atenolol and am tapering myself off (I plan to consult my MD about an ARB - wish to avoid ACE inhibitors, naturally, given my chief complaint). In the meantime, if the cough is cough-variant bronchospasm, how long should it linger after stopping atenolol?
I have taken Atenolol for 9 years in the 25-50 mg. range and never had the cough. I wonder, since it is not constant if it is the Atenolol? Is it on the list of side effects? I know some bp meds do cause a cough, just wondering why you wouldn't have it year around and if you should be looking elsewhere for the cause, i.e., seasonal environmental allergies. I believe sore throat and cough are symptoms of uncontrolled GERD, which I have also. Good luck.
I'm just beginning to think my persistent cough is from Atenolol. My cough starts out to be very small---no more than a hick-up, but it progressively gets stronger and more frequent. Within a few weeks I'm coughing very frequently, and have to use my Albuterol inhaler several times a day, even tho I use Symbicort inhaler twice a day. Usually it gets so bad that I have to sleep sitting up on the couch, and avoid a lot of social activities for fear of the "coughing attacks" where I cough so hard & so long--- I nearly throw up. Once I take strong anti-biotics, I can usually get rid of it for about 6 months. It gets worse in Spring & Fall for some reason. The doctor diagnosed it as "reactive airways disease" which I think is a catch all term for "I don't know what it is" The cough started after I began taking Atenolol several years ago, but if this is the culpret, I'm not sure what the solution is, other than to stop taking it, but then I'll go back to having heart racing which isn't good either. Anyone have a suggestion before I see my doctor on 6/16/12. Thanks
I am having the same problem and I take atenolol 75mg daily and have this annoying scratchy tickle in my throat that causes coughing. It is more frequent in the evening and is the worst when I lay down in bed at night and then I cough for about the first half hour. It is quite annoying and it is year round. I do not remember ever having this problem before I started taking it and never really associated it with the atenolol until I heard someone at work mention the same problem. I cannot decide if I should ask for a new med or just put up with it because it does work well for my blood pressure.
I have had a dry cough that is similar to the ones described above. I wonder if anyone is also experiencing tightness and pain in the Bronchial passages when taking deep breaths? Deep breaths cause the coughing, but the coughing will also start . I've been on Atenolol about 8 years andfrom talking too much. The coughs started 3 years ago as a just once in a while thing and slowly progressing until they are now around the clock 24/seven. It feels like bronchitis, or like when you smoke too much on a cigar. Coughing doesn't give any relief, just makes it worse. I've been checked out by a dozen doctors and they can't find a thing wrong except that I clearly have some kind of inflamation (inflammation). I don't smoke anything. (but I had done many years ago).
It's the atenolol I went to the doctor and they denide the factor of medication. Requested a different Dr who listened. In three days it was gobe. New med didn't work so I started taking it again. Surprise in one day the cough was back.
same here - especially at night, often in bed. I have a packet of really strong cough lozenges and suck one for a few minutes when I have a session, and I also get mild wheezing. Try the lozenges - OLBUS THROAT LOZENGES from health food stores. Better than having SVT's and the Tenormin is the only thing that I can take that works. Tried others, and side affects were terrible. Been on Tenormin for 15 years or more. Season also has something to do with it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.